This is a public depository of the presentations from ICEC2020

General introduction to symposium

Chain-elongation bioprocesses are part of the carboxylate or waste-biorefinery platforms. Chain elongation is emerging as a pertinent bioprocess within the Circular Economy to recover resources. Microbial chain-elongation processes allow the conversion of numerous (in)organics feedstocks (from C1 compounds onwards) into a variety of fatty acids or carboxylic acids, alcohols, alkanes, and other biochemicals. Currently, organic waste streams are digested into methane, which is typically converted into electric power, or even just flared off. Chain elongation does allow utilization of such waste streams into more valuable products. Various products are formed with diverse properties, which allow numerous applications (e.g., animal feed, antimicrobials, biofuels, platform chemicals). Pioneering research work and the current expansion of chain elongation research is leading towards mature applications. Fundamental research, system analysis, separation technology development, as well as bioprocess engineering is ongoing. Several companies performed pilot tests and are making great progress to scale-up specific chain elongation bioprocesses. We are at an excellent moment in time to bring together the research community to share and connect with the goal to further develop chain elongation into an industrially relevant biotechnology production platform.

Themes
All topics related to chain elongation are welcome and are categorized in the following 3 domains:

Biorefinery development & integration in Circular Economy 

to include CO2 capture, pre-treatment, separation, purification, conversion of chain elongation products, application, LCA, TEA, system analysis, or pilot-studies and beyond.


Bioreactor engineering and bioprocess development

to show news on feedstock use, products, selection pressure, operating conditions, bioreactors, modelling, etc.

Microbial physiology, pathways, informatics, genetics

to gain insight about microbiomes and pure- and co-cultures and additional in-depth analysis of the biological fundamentals such as microbial physiology.

The Book of Abstracts can be found here

Program

26th October Monday

09:00 AM (Central European Time (CET), UTC +1)

Opening

Associate Prof. David Strik (Chairman)                                        

Wageningen University & Research - The Netherlands

09:15 AM

Key-notes

9:15 Niels van Stralen (Keynote speaker)                                     (Recording available)

ChainCraft. • ChainCraft - The Netherlands

9:45 Prof. Wanqian Guo (Keynote speaker)                                 (Recording not available)

Medium chain carboxylic acids production by chain-elongation (CE) process • Dean of Department of Environmental Engineering, Harbin Institute of Technology - School of Environment State Key Laboratory of Urban Water Resource & Environment - China

10:15 AM

 

Biorefinery development & integration in Circular Economy I

10:15 Fabian de Wide                                                                       (Recording available)

CAPRA: piloting biological chain elongation of syngas-based bio-ethanol • OWS nv - Belgium

10:30 AM

Networking break Brella video call15min

10:45 AM

 

Biorefinery development & integration in Circular Economy II

10:45 Prof. Largus Angenent (Speaker)                                        (Recording available)

INVITED The Lactate Platform • University of Tübingen, Germany & Max Planck Institute for Developmental Biology

11:00 Fernando Silva (Speaker)                                                     (Recording not available)

Production of caproic acid from fruit waste at pilot scale • Faculdade de Ciências e Tecnologia da Universidade Nova de Lisboa - Potugal

11:15 Clara Fernando Foncillas (Speaker)                                   (Recording available)

Recovery of carboxylates via anion exchange chromatography • Aalborg University - Denmark

11:30 Dr. Jiajie Xu (Speaker)                                                           (Recording available)

Direct medium-chain carboxylic-acid oil separation from a bioreactor by an electrodialysis/phase separation cell • Cornell University - USA & KAUST King Abdullah University of Science and Technology - Saudi Arabia

11:45 Shilva Shrestha (Speaker)                                                    (Recording not available)

Role of dynamic membrane development on chain elongation for medium chain carboxylic acids production • University of Michigan - USA

12:00 PM

Networking break Brella video call1h 0min

01:00 PM

 

Bioreactor engineering and bioprocess development I

01:00 Associate Prof. Piotr Oleskowicz-Popiel (Speaker)             (Recording available)

INVITED t.b.c. • Poznan University of Technology, Poland

01:15 Corine Nzeteu (Speaker)                                                         (Recording available)

Optimum caproic acid production initiated from homogenised and acidified granular sludge is influenced by lactic:butyric acid ratio and concentration • National University of Ireland Galway - Ireland

01:30 Dr. Nathaniel Fortney (Speaker)                                            (Recording available)

Characterization of carboxylate producing microbial communities • University of Wisconsin-Madison - USA

01: 45 Dr. Pieter Candry (Speaker)                                                  (Recording available)

Mildly acidic pH selects for chain elongation over propionic acid production in lactic acid fermentation • Center for Microbial Ecology and Technology (CMET), Ghent University - Belgium

02:00 Flávio Baleeiro (Speaker)                                                       (Recording not available)

H2/CO2 gas recirculation to improve lactate-to-caproate selectivity • Helmholtz Centre for Environmental Research – UFZ; Karlsruhe Institute of Technology - KIT - Germany

02:15 Kevin Sabbe (Speaker)                                                           (Recording available)

Flow cytometry as tool to monitor chain elongation performance • Center for Microbial Ecology and Technology (CMET), Ghent University, Belgium

02:30 Dr. Byoung Seung Jeon (Speaker)                                        (Recording available)

6x scale-up while maintaining stable production of n-caprylic acid • Center for Applied Geoscience, University of Tübingen - Germany

02:45 PM

Networking break Brella video call15min

03:00 PM

 

Bioreactor engineering and bioprocess development II

03:00 Prof. Daniel Noguera (Speaker)                                            (Recording available)

INVITED Medium Chain Fatty Acid (MCFA) Production in a Lignocellulosic Biorefinery • University of Wisconsin-Madison - USA

03:15 Patrick Schweizer (Speaker)                                                  (Recording not available)

Continuous carbon chain elongation from one carbon compounds • Center for Applied Geoscience, University of Tübingen - Germany

03:30 Bin Liu (Speaker)                                                                      (Recording available)

Machine learning identifies bioindicators for predicting caproate and caprylate productivity in microbial chain elongation • Department of Environmental Microbiology, Helmholtz Centre for Environmental Research – UFZ, Leipzig, Germany

03:45 Riccardo Bevilacqua (Speaker)                                             (Recording available)

Identifying chain elongation processes during the mixed-culture fermentation of proteins • Universidade de Santiago de Compostela - Spain

04:00 Kasper de Leeuw (Speaker)                                                   (Recording not available)

Enriching Microbiomes for the Production of Branched Medium Chain Carboxylates and Alcohols • Wageningen University & Research - The Netherlands

04:15 Dr. Heike Straeuber (Speaker)                                               (Recording not available)

Retrofitting agricultural biogas plants into biorefineries – medium-chain carboxylates production from crop silage • Helmholtz Centre for Environmental Research – UFZ - Germany

04:30 PM

Networking break Brella video call15min

04:45 PM

 

Bioreactor engineering and bioprocess development POSTERS I

04:45 Sharon Villegas-Rodríguez (Speaker)                                  (Recording available)

Medium-chain carboxylic acids production using consortia from winery wastewater, ruminal fluid and granular sludge • Laboratory for Research on Advanced Processes for Water Treatment, Unidad Académica Juriquilla, Instituto de Ingeniería, Universidad Nacional Autónoma de México

04:50 Yujia Lin (Speaker)                                                                   (Recording available)

Effect of domestication and microbial community on medium chain fatty acids production from Chinese liquor distillers’ grain • University of Science and Technology Beijing- China

05:00 PM

Key-note

05:00 Prof. Mark Holtzapple (Keynote speaker)                            (Recording available)

Carboxylate Platform; Conversion of Biomass to Chemicals and Fuels • Texas A&M University - USA

05:30 PM

QUIZ Who, what, where... ? prizes to win! 30min

06:00 PM

Networking break Brella video call 15min

 

Tuesday 27th October Tuesday

09:00 AM

Key-note                    

09:00 Prof. Diana Sousa (Keynote speaker)                                   (Recording not available)

t.b.c. • Laboratory of Microbiology, Wageningen University & Research - The Netherlands

09:30 AM

 

Microbiology, pathways, informatics, genetics I

09:30 James Heffernan (Speaker)                                                   (Recording available)

Revamping the model CO-fermenting acetogen, Clostridium autoethanogenum, as a CO2-valorisation platform • Australian Institute of Bioengineering and Nanotechnology, The University of Queensland - Australia

09:45 Dr. Sabine Kleinsteuber (Speaker)                                       (Recording not available)

Genomic and metabolic features of three novel Clostridia isolates involved in lactate-based chain elongation • Helmholtz Centre for Environmental Research – UFZ - Germany

10:00 Dr. Sofia Esquivel-Elizondo (Speaker)                                 (Recording available)

The isolate Caproiciproducens sp. 7D4C2 produces n-caproate at mildly acidic conditions from hexoses: genome and rBOX comparison with related strains and chain-elongating bacteria • Max Planck Institute for Developmental Biology - Germany

10:15 Kasper de Leeuw (Speaker)                                                   (Recording available)

Methanol-based chain elongation of acetate to i/n- butyrate at thermodynamic equilibrium of isomerization by an enriched microbiome • Wageningen University & Research - The Netherlands

10:30 AM

Networking break Brella video call15min

10:45 AM

 

Microbiology, pathways, informatics, genetics II

10:45 Prof. Byoung-In Sang (Speaker)                                            (Recording available)

Multi-omics study on chain elongation processes for medium chain carboxylic acids • Department of Chemical Engineering Hanyang University, Korea

11:00 Camille Petrognani (Speaker)                                                (Recording available)

Production of isobutyric acid from methanol by Clostridium Luticellarii • Center for Microbial Ecology and Technology (CMET), Ghent University - Belgium

11:15 Prof. Anca Delgado (Speaker)                                                (Recording will be available in January)

The occurrence and ecology of microbial chain elongation of carboxylates in soils • Arizona State University - USA

11:30 Assistant Prof. Matthew Scarborough (Speaker)                (Recording available)

Simulating chain elongation with constraint-based metabolic modelling • University of Vermont - USA

11:45 AM

 

Microbiology, pathways, informatics, genetics POSTERS

11:45 Hyunjin Kim (Speaker)                                                            (Recording will be available in January)

Co-culture of Lactobacillus and Megasphaera species to caproic acid by mimetic microbiome system using food wastes • Hanyang university - Republic of Korea

11:50 Seongcheol Kang (Speaker)                                                  (Recording available)

Caproic acid production from lactate using Megasphaera hexanoica • Hanyang university - Republic of Korea

12:00 PM

Networking break Brella video call1h 0min

01:00 PM

 

Bioreactor engineering and bioprocess development III

01:00 Prof. Ramon Ganigue (Speaker)                                           (Recording available)

INVITED Chain elongators, friends and foes • Center for Microbial Ecology and Technology, Ghent University - Belgium

01:15 Dr. Esteban Marcellin (Speaker)                                            (Recording available)

Understanding oscillation in gas fermentation • Australian Institute for Bioengineering and Nanotechnology, The University of Queensland - Australia

01:30 Associate Prof. David Strik (Speaker)                                   (Recording not available)

Microbial recycling of biodegradable plastic PLA (poly lactic acid) into a spectrum of bioplastic precursors by anaerobic fermentation • Wageningen University & Research - The Netherlands

01:45 Xindi Fu (Speaker)                                                                    (Recording available)

The effect of nano zero-valent iron on chain elongation • Tsinghua university - China

02:00 Quinten Mariën (Speaker)                                                      (Recording available)

Impact of substrate concentration on granular fermentation for caproic acid production • Center for Microbial Ecology and Technology, Ghent University - Belgium

02:15 Vicky De Groof (Speaker)                                                        (Recording available)

Food waste served three ways: butyric, lactic or caproic acid • EPSRC Centre for Doctoral Training in Sustainable Chemical Technologies, University of Bath - UK

02:30 Carlos Contreras Davila (Speaker)                                        (Recording not available)

Effects of zero-valent iron nanoparticles on lactate-based chain elongation • Wageningen University & Research - The Netherlands

02:45 PM

Networking break Brella video call15min

03:00 PM

 

Bioreactor engineering and bioprocess development IV

03:00 Assistant Prof. Ludovic Jourdin (Speaker)                           (Recording available)

INVITED Microbial Electrosynthesis - a techno-economic driven roadmap towards implementation • TU Delft - The Netherlands

03:12 Sanne de Smit (Speaker)                                                        (Recording not available)

Boosting a biocathode by analysis: the invasive effects of cyclic voltammetry on bioelectrochemical chain elongation • Wageningen University & Research - The Netherlands

03:30 Meritxell Romans (Speaker)                                                   (Recording available)

Bio-electroCO2recycling into C4-C6 products through a two-step process • LEQUiA - Institute of the Environment, University of Girona - Spain

03:45 Diana Calvo (Speaker)                                                            (Recording not available)

The role of inorganic carbon in a hydrogen-based Membrane Biofilm Reactor • Arizona State University – USA

04:00 Aide Robles (Speaker)                                                             (Recording not available)

Harnessing Hydrogen Production during Microbial Chain Elongation for Reduction of Oxidized Groundwater Contaminants • Arizona State University - USA

04:15 Thiago Ravanini do Nascimento (Speaker)                         (Recording available)

Modelling fermentative hydrogen production of cheese wastewater • University of São Paulo - Brazil

04:30 PM

Networking break Brella video call15min

04:45 PM

 

Bioreactor engineering and bioprocess development POSTERS II

04:45 Carla Fernández (Speaker)                                                    (Recording available)

Parameters affecting chain elongation from syngas bioconversion • University of La Coruña - Spain

04:50 Dr. Naresh Amradi (Speaker)                                                (Recording not available)

Medium Chain Fatty Acids Production Integrated with Continuous Biohydrogen Process: A Closed Loop Approach • Yonsei University - Republic of Korea

05:00 PM

Round Table - Connecting Communities industrial participants on stage

05:00 Associate Prof. David Strik (Moderator)

Wageningen University & Research - The Netherlands

05:00 Niels van Stralen (Panelist)

ChainCraft - The Netherlands

05:00 Dr. Juan Guzman (Panelist)

Capro-X - USA

05:30 PM

Closure awards, special issue, next meet-up?

Associate Prof. David Strik (Chairman)

Wageningen University & Research - The Netherlands

Prof. Cees Buisman (Panelist)

Environmental Technology - Wageningen University & Research

Prof. Largus Angenent (Panelist)

University of Tubingen

Prof. Ramon Ganigue (Panelist)

Ghent University

06:00 PM

Networking final - see you next time! 15min

www.icec2020.nl